Improved approximation rates for a parabolic control problem with an objective promoting directional sparsity

  • Eduardo Casas
  • Mariano Mateos
  • Arnd Rösch


We discretize a directionally sparse parabolic control problem governed by a linear equation by means of control approximations that are piecewise constant in time and continuous piecewise linear in space. By discretizing the objective functional with the help of appropriate numerical quadrature formulas, we are able to show that the discrete optimal solution exhibits a directional sparse pattern alike the one enjoyed by the continuous solution. Error estimates are obtained and a comparison with the cases of having piecewise approximations of the control or a semilinear state equation are discussed. Numerical experiments that illustrate the theoretical results are included.


Optimal control Parabolic equations Directionally sparse solutions Finite element approximation Numerical quadrature Error estimates 

Mathematics Subject Classification

Primary 49K20 35K58 65M15 Secondary 49J52 


  1. 1.
    Boulanger, A.C., Trautmann, P.: Sparse optimal control of the KdV-Burgers equation on a bounded domain. SIAM J. Control Optim. 55(6), 3673–3706 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brenner, S.C., Scott, L.R.: The Mathematical Theory of Finite Element Methods, Texts in Applied Mathematics, vol. 15, 2nd edn. Springer, New York (2002).
  3. 3.
    Carstensen, C.: Quasi-interpolation and a posteriori error analysis in finite element methods. M2AN Math. Model. Numer. Anal. 33(6), 1187–1202 (1999). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Casas, E., Clason, C., Kunisch, K.: Approximation of elliptic control problems in measure spaces with sparse solutions. SIAM J. Control Optim. 50(4), 1735–1752 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Casas, E., Clason, C., Kunisch, K.: Parabolic control problems in measure spaces with sparse solutions. SIAM J. Control Optim. 51(1), 28–63 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Casas, E., Herzog, R., Wachsmuth, G.: Approximation of sparse controls in semilinear equations by piecewise linear functions. Numer. Math. 122(4), 645–669 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Casas, E., Herzog, R., Wachsmuth, G.: Optimality conditions and error analysis of semilinear elliptic control problems with \(L^1\) cost functional. SIAM J. Optim. 22(3), 795–820 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Casas, E., Herzog, R., Wachsmuth, G.: Analysis of spatio-temporally sparse optimal control problems of semilinear parabolic equations. ESAIM Control Optim. Calc. Var. 23(1), 263–295 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Casas, E., Kunisch, K.: Parabolic control problems in space-time measure spaces. ESAIM Control Optim. Calc. Var. 22(2), 355–370 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Casas, E., Mateos, M., Rösch, A.: Finite element approximation of sparse parabolic control problems. Math. Control Rel. Fields 7(3), 397–417 (2017). MathSciNetzbMATHGoogle Scholar
  11. 11.
    Casas, E., Tröltzsch, F.: A general theorem on error estimates with application to a quasilinear elliptic optimal control problem. Comput. Optim. Appl. 53(1), 173–206 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Casas, E., Zuazua, E.: Spike controls for elliptic and parabolic PDEs. Syst. Control Lett. 62(4), 311–318 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Clason, C., Kunisch, K.: A duality-based approach to elliptic control problems in non-reflexive Banach spaces. ESAIM Control Optim. Calc. Var. 17(1), 243–266 (2011). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Clason, C., Kunisch, K.: A measure space approach to optimal source placement. Comput. Optim. Appl. 53(1), 155–171 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    de los Reyes, J.C., Meyer, C., Vexler, B.: Finite element error analysis for state-constrained optimal control of the Stokes equations. Control Cybernet. 37(2), 251–284 (2008).
  16. 16.
    Herzog, R., Stadler, G., Wachsmuth, G.: Directional sparsity in optimal control of partial differential equations. SIAM J. Control Optim. 50(2), 943–963 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kunisch, K., Pieper, K., Vexler, B.: Measure valued directional sparsity for parabolic optimal control problems. SIAM J. Control Optim. 52(5), 3078–3108 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lions, J.L.: Optimal Control of Systems Governed by Partial Differential Equations. Translated from the French by S. K. Mitter. Die Grundlehren der mathematischen Wissenschaften, Band 170. Springer, Berlin (1971)Google Scholar
  19. 19.
    Meidner, D., Vexler, B.: A priori error estimates for space-time finite element discretization of parabolic optimal control problems. I. Problems without control constraints. SIAM J. Control Optim. 47(3), 1150–1177 (2008). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Meidner, D., Vexler, B.: A priori error estimates for space-time finite element discretization of parabolic optimal control problems. II. Problems with control constraints. SIAM J. Control Optim. 47(3), 1301–1329 (2008). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Meidner D., Vexler B.: Optimal error estimates for fully discrete galerkin approximations of semilinear parabolic equations (2017). arXiv:1707.07889v1
  22. 22.
    Neitzel, I., Vexler, B.: A priori error estimates for space-time finite element discretization of semilinear parabolic optimal control problems. Numer. Math. 120(2), 345–386 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Pieper, K.: Finite element discretization and efficient numerical solution of elliptic and parabolic sparse control problems. Ph.D. thesis, Technische Universität München (2015).
  24. 24.
    Pieper, K., Vexler, B.: A priori error analysis for discretization of sparse elliptic optimal control problems in measure space. SIAM J. Control Optim. 51(4), 2788–2808 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Raviart, P.A., Thomas, J.M.: Introduction à l’analyse numérique des équations aux dérivées partielles. Collection Mathématiques Appliquées pour la Maîtrise. [Collection of Applied Mathematics for the Master’s Degree]. Masson, Paris (1983)Google Scholar
  26. 26.
    Stadler, G.: Elliptic optimal control problems with \(L^1\)-control cost and applications for the placement of control devices. Comput. Optim. Appl. 44(2), 159–181 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Trautmann, P.: Measure valued optimal control problems governed by wave-like equations. Ph.D. thesis, University of Graz (2015)Google Scholar
  28. 28.
    Tröltzsch, F.: Optimal control of partial differential equations, Graduate Studies in Mathematics, vol. 112. American Mathematical Society, Providence, RI (2010). Theory, methods and applications, Translated from the 2005 German original by Jürgen Sprekels
  29. 29.
    Wachsmuth, G., Wachsmuth, D.: Convergence and regularization results for optimal control problems with sparsity functional. ESAIM Control Optim. Calc. Var. 17(3), 858–886 (2011). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Departamento de Matemática Aplicada y Ciencias de la Computación, E.T.S.I. Industriales y de TelecomunicaciónUniversidad de CantabriaSantanderSpain
  2. 2.Departamento de Matemáticas, Campus de GijónUniversidad de OviedoGijónSpain
  3. 3.Fakultät für MathematikUniverstät Duisburg-EssenEssenGermany

Personalised recommendations